Medical Herbalism: Materia Medica and Pharmacy

Search entire site by keyword(s)
Free electronic MH newsletter
Information on Distance Learning in Herbalism
Back to articles index page
Back to medherb.com
 

Piper: A second opinion on reported kava-alprazolam herb-drug interaction

by Paul Bergner

Medical Herbalism 11(1):16,20

A 1996 journal letter identified a possible herb-drug interaction between kava (Piper methysticum) and alprazolam, a sedative drug (Almeida and Grimsley). The case has now been cited in review articles of potential drug-herb interactions (Bergner; Cupp; Miller; Tinsley), but examination of the original case shows the possibility of much a much more complex three or four-way interaction.

According to Almeida letter, the man was admitted to in a lethargic and disoriented state (not a coma, as the title of the letter suggests). He had been taking kava for three days, and was also taking alprazolam (Xanax), cimetidine (Tagamet), and terazosin (Hytrin). Interactions of alprazolam and cimetidine can be profound, and have been recognized since at least 1983 (Abernathy et al.). Cimetidine may reduce the hepatic clearance of alprazolam. Simultaneous administration elevates circulating levels of alprazolam, and researchers have recommended that alprazolam doses be reduced by a third if administered simultaneously with cimetidine (Abernathy et al.; Pourbaix et al.) The alprazolam dose is not specified in the letter. The letter also fails to state whether the patient consumed alcohol or not prior to his disorientation. Even small quantities of alcohol (one drink) can enhance the effects of drugs of the benzodiazepine class, such as alprazolam. Terazosin, a hypotensive drug, is not noted for common interactions with other pharmacological agents, but “somnolence” is a commonly reported side effect.

From the timing of the patient’s disorientation (there was no loss of consciousness), beginning three days after the initiation of treatment with kava, it would appear that kava triggered the event, but the extent of the contribution of a possible chronic overdose of alprazolam, the side effect of terazosin, or both, to the “lethargic” state of the patient may is not clear.

Thanks to Eliot Freeman, R.Ph. for bringing the possible alprazolam-cimetidine interaction to our attention.

Abernethy D.R., Greenblatt D.J., Divoll M., Moschitto L.J., Harmatz J.S., Shader R.I.. Interaction of cimetidine with the triazolobenzodiazepines alprazolam and triazolam. Psychopharmacology (Berl) 1983;80(3):275-8

Almeida, J.C., Grimsley, E.W. Coma from the health food store: interaction between kava and alprazolam. Ann Int Med 1996;125(11):940-941

Bergner, P. Drug Herb Interactions. Medical Herbalism 1997;9(2):1

Cupp M.J. Herbal remedies: adverse effects and drug interactions. Am Fam Physician 1999 Mar 1;59(5):1239-45

Miller L.G., Herbal medicinals: selected clinical considerations focusing on known or potential drug-herb interactions. Arch Intern Med 1998 Nov 9;158(20):2200-11
 
Copyright 2001 Paul Bergner            250

 

    Medical Herbalism: Materia Medica and Pharmacy    

Pourbaix S., Desager J.P., Hulhoven R., Smith R.B., Harvengt C. Pharmacokinetic consequences of long term coadministration of cimetidine and triazolobenzodiazepines, alprazolam and triazolam, in healthy subjects. Int J Clin Pharmacol Ther Toxicol 1985 Aug;23(8):447-51

Tinsley J.A. The hazards of psychotropic herbs. Minn Med 1999 May;82(5):29-31
 
Copyright 2001 Paul Bergner            251